entirely unable to tollerate levothyroxin

First, sorry If I can't reply to any replys, on this post; I'm blind, and using my screenreader, the 'edit box' to type a reply in, seems inaccessible to me.

I'm two years now, DX panhypopit, and a bit less than a year on thyroid meds, having been on Hydrocortisone, and now prednisolone, for my cortosol defeciency. I never had any symptoms of hypocortisolism, or hypothyroidism, before starting medication; but bloods say I'm hypo, so I must be hypo, right? - I'm also on melatonin (non-24 due to being blind), and have testosterone injections every 12 weeks, and now inject growth hormone every day. I've already developed ostioporosis from the steroids, and seems like now I've grown some heart disease too, no doubt thanks to the medications. I was never ill for decades before this random DX.

OK. So I've now been on all four brands of levothyroxin availible in the UK, and on each one, with free T3 and Free T4 labs below the range on the dose I was on, I now, a week off levo, feel 'normal'.

Since stopping medication: energy high, less constant sweating, no diarrhea, no painful stools, and far far less brain fog. Additionally, I can feel my legs again and feet; I don't think I'd even noticed that sideefect, until stopping the medication, my ability to have sensations in my lower legs/feet, and even be able to 'sense' where they are, only noticed it had gone, when it returned, after stopping the meds.

Acuviss - watery diarrhea, 6 X times a day on 25 McG, increasing to a dozen times or more, a day on 75 McG.

Wockhardt; painful, burning stinging sensation, like a chemical burn (acid?) on passing stool.

Mercary pharma; this brand was fine, for a few months, then the painful burning sensation on passing stool came in.

(all of those also caused fatigue, extreme, muscle weakness, anal leakage, brain fog, intense feeling of being distant/disconnected, massive brain fog, etc)

Teva brand; This was the last I was to try; after a week off the mercary pharma, and my bowels back to normal I tried this; in following Drs instructions, I started on only 25 McG. - within twenty minutes of taking this 25 McG dose; I lost all coordination, was so weak I could not walk, brain seemed to just go into shut down, and I could not function. An hour later and I had painful burning stool. Its taken a week (just over I think now), for bowels to vaguely return to normal. - On Drs instructions I haven't taken this again.

Off to see the endocrinologist tomorrow (they got me this app very quickly; I think my last communication with them, in writing, treatening legal action, did some good).

No idea what they'll suggest; I've no idea how open to either T3 only or NDT the consultants here are (I'm in Cambridge UK).

Is it possible to be 'hypo', in my bloods, yet not be hypo?- I've not got actual figures to hand ATM, but I was always in the lower half for Free T3 and T4, even on medication (wildly undermedicated I know, but then I coudln't tollerate the 75 McG dose), and, prior to starting levo, my TSH was less than 0.2, and both FT3 and FT4, were below 'normal range' - but I had no hypo symptoms, cept maybe for 'fatigue', but that kinda goes with the panhypopit anyhows I think- and has improved to the point where I can function now, having stopped the levothyroxin. So, basically; can the bloods be that* wrong, that I'm giving out bloods that say hypo, even when I'm not; as it is, off the meds, I still get a lot of hyper symptoms, sweating, excessive feeling hot even when cold, etc.

I think I might push Dr to get me on NDT, as I seem to not do well now, on synthetic hormones, - Hydrocortisone made me particularly ill, suicidal and hallucinating on it. - Overall I'm not convinced by my panhypopit DX, as I react so oppositely to medication; E.G., excet for skin changes, I've all the symptoms now, of hypercortisolism, despite only being on 5 MG prednisolone per day. I'm so so close now to just walking away from all treatment, as treatment is killing me, and not even slowely so.

3 Replies

oldestnewest
  • Welcome to the forum, 2Legs.

    It may be worth asking for liquid Levothyroxine which doesn't have the fillers tablets have and which may be causing intolerance. If liquid Levothyroxine doesn't work for you then your endo should consider that you are allergic to Levothyroxine and prescribe Liothyronine (T3).

    NDT isn't licensed for UK use so it is very unlikely that you will be prescribed it on the NHS. Most people using NDT have private prescriptions or buy online and self medicate.

  • Have you had your ft4 and ft3 tested by dialysis method? Maybe it's not worth it, but if you have antibodies to t3 and t4 it could cause falsely low ft3 and ft4. Just an idea unless you are very sensitive to all medication and it causes that bad reactions, then only option is try all different brands.

  • It does seem as though you need to find a doctor who will think 'outside the box'. If you felt well with FT4 and FT3 below normal levels it does seem that something strange is going on. Ironically if you had been to see one of the doctors who only ever test TSH, you would never have been diagnosed as hypothyroid.

    I can understand your doubt over the diagnosis of panhypopituirarism. In the last event they can't force you to take the medication, but it definitely sounds as though you need a second opinion. Maybe they mixed your blood test results up with someone else's - do you have a not-very-unusual name?

You may also like...